Heat, Arlington
- When
- July 13, 2:00 PM EST to 5:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Heat indices around 105 degrees were reported at Reagan National.
High pressure both at the surface and aloft caused hot conditions. A southerly flow caused high humidity, which led to high heat indices.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure both at the surface and aloft caused hot conditions. A southerly flow caused high humidity, which led to high heat indices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 9:25 AM EST, 4 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1025 AM EDT Thu Jul 13 2017
.SYNOPSIS...
A stalled front will remain to the north of the region today
while a Bermuda High persists in the western Atlantic Ocean.
The front will push south through the area on Friday night as a
cold front. Weak high pressure will influence the weather over
the weekend, before another cold front arrives from the north on
Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front is located across the southern Great Lakes and
eastward across New England late this morning. The Mid-
Atlantic is in the warm sector with a Bermuda High/subtropical
ridge over the Deep South in control. Warm and humid conditions
persisted overnight with DC staying in the 80s through 3 AM.
Debris clouds have overspread the western half of the CWA. This
will likely limit temperatures a bit, though dewpoints are still
in the low to mid 70s. Max heat indices generally 100 to 105 in
the advisory.
Monitoring a line of thunderstorms over southern OH which are
generally holding steady this morning. Timing of this would
reach our northwestern zones in the mid afternoon. However,
recent HRRR runs have this diminishing through midday. Scattered
precip coverage with isolated strong to severe storms are
expected across the area midday/early afternoon with moderate
instability and shear.
Activity should move to the east tonight however warm and humid
conditions will continue into Friday. Showers and thunderstorms are
possible tonight into Friday morning as afternoon activity from the
Ohio Valley moves eastward.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A robust shortwave trough will dig into the Great Lakes Friday
morning while the cold front moves across the Ohio Valley. Showers
and thunderstorms will likely be occurring along the front and to
the west early Friday morning. Temperatures will climb into the L90s
by Friday afternoon. Moderate instability and shear are expected
with 1-2K J/Kg of CAPE and 25-35 kts of bulk shear. As the front
approaches the Mid-Atlantic region Friday afternoon, isolated to
scattered strong to severe thunderstorms are expected Friday
afternoon into the evening.
The cold front will cross the area Friday night and convection will
dissipate. The heat wave will come to an end with dry and cooler
conditions expected Saturday-Saturday night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday, a front will remained stalled across the Carolinas,
while a second starts to approach from the north. The speed of
the second front, and whether the first front is still close
enough by to exert any influence, is a bit uncertain. Current
indications are that Sunday will most likely be dry. However,
precipitation chances will increase Monday as the sharp upper
level trough driving the second front swings southeast into the
Mid-Atlantic. Low pressure may develop along the front on
Tuesday, slowing its departure and prolonging rain chances.
The question then becomes how quickly the trough departs. The ECMWF
is the fastest and allows high pressure and dry conditions to return
by Wednesday. Meanwhile, the GFS camp is slower, with some GEFS
members even developing a closed low in the southern Appalachians.
The forecast will lean in a dry direction for now, as the majority
of guidance has better forcing to our south and east.
Although mean troughing will be along the east coast throughout the
extended time period, cold advection will be minimal with the second
front as the upper trough begins to fill. Temperatures should be
near seasonal normals through the period unless there are extended
periods of rainfall or a closed low ends up developing overhead.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR conditions prevail through Friday night outside of
thunderstorms. Scattered thunderstorms are expected today and
numerous thunderstorms expected Friday. Storms may produce
locally heavy rain and possibly gusty winds/hail. The most
widespread convection is expected Friday afternoon into Friday
evening. In fact...coverage may be numerous during this time as
well.
VFR conditions expected behind front on Saturday into Sunday.
Shower and thunderstorm chances will increase on Monday as a
cold front approaches from the northwest.
&&
.MARINE...
Bermuda high will continue to bring a south to southwest flow
generally 10 to 15 kt through Friday. Scattered thunderstorms
are expected today and Friday. Some storms may produce gusty
winds/hail in the afternoon and evening hours. The most
widespread activity is expected Friday afternoon and evening.
Northwest winds behind the front may approach SCA criteria on
Saturday. Light winds are expected Sunday as the area will be
between two fronts and the gradient weakens. The northern front
will approach on Monday with an increasing chance of showers
and thunderstorms, though gradient winds look to remain less
than SCA criteria.
&&
.CLIMATE...
Hot and humid weather continues today. KDCA recorded a low of
79F this morning. Records are listed below.
RECORD DAILY HIGH TEMPERATURES
Washington DC area (Ronald Reagan Washington National Airport, DCA)
July 13th: 100 degrees F (set in 1954)
Baltimore MD area (Baltimore-Washington International Thurgood Marshall
Airport, BWI)
July 13th: 99 degrees F (set in 1966, 1954 and 1880)
Dulles VA area (Washington Dulles International Airport, IAD)
July 13th: 97 degrees F (set in 1986 and 1966)
RECORD DAILY WARM LOW TEMPERATURES
Washington DC area (Ronald Reagan Washington National Airport, DCA)
July 13th: 78 degrees F (set in 1993, 1992 and 1981)
Baltimore MD area (Baltimore-Washington International Thurgood Marshall
Airport, BWI)
July 13th: 77 degrees F (set in 1880)
Dulles VA area (Washington Dulles International Airport, IAD)
July 13th: 74 degrees F (set in 2016)
Note: Temperature records for the Washington DC and Baltimore MD areas
date back to 1872. Records at IAD go back to 1960.
&&
.EQUIPMENT...
Work continues on KLWX WSR-88D today, so it is offline.
There will be a 16Z KIAD RAOB.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ011-013-014-
016>018-504-506-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...None.
&&
SYNOPSIS...BAJ/ADS
NEAR TERM...BAJ/HSK
SHORT TERM...HSK
LONG TERM...ADS
AVIATION...BAJ/ADS/HSK
MARINE...BAJ/ADS/HSK
CLIMATE...LWX
EQUIPMENT...BAJHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 136 PM EDT Thu Jul 13 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141745- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 136 PM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect until 8 PM. Isolated thunderstorms capable of producing strong winds are possible over the waters late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms with damaging wind gusts and large hail are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Friday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-141745- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 136 PM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect until 8 PM today for southeast Howard and southeast Montgomery Counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms with damaging wind gusts and large hail are possible Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible Friday. Jackson
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
Heat indices around 105 degrees were reported at Reagan National.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
Heat indices around 105 degrees were reported nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717290, 717291, 717292, 717293, 717294.